Alert archive / Missouri / Special Weather Statements in 2012

Special Weather Statement, NWS Springfield, MO

August 4, 2012Maries County, Missouri

NWS Springfield, MO issued this special weather statement at Aug 4, 2012, 6:09 PM CDT for Maries County, Missouri. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2012, 6:09 PM CDT (23:09 UTC)
Expired
Aug 4, 2012, 6:45 PM CDT
In force
36 min
Issued by
NWS Springfield, MO

County Maries County, MO

The radar

The St Louis radar (KLSX), 106 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.2 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2012-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 917 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2012-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
917 J/kg
Mixed-layer CIN
-319 J/kg
Mixed-layer LCL
1875 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

716 
WWUS83 KSGF 042309
SPSSGF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
609 PM CDT SAT AUG 4 2012

MOZ058-071-042345-
MARIES MO-PHELPS MO-
609 PM CDT SAT AUG 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MARIES AND
NORTHEASTERN PHELPS COUNTIES UNTIL 645 PM CDT...

AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VICHY...OR 9 MILES NORTH OF ROLLA...MOVING
EAST AT 35 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

LAT...LON 3818 9165 3815 9164 3815 9152 3807 9152
      3802 9176 3812 9183
TIME...MOT...LOC 2310Z 253DEG 30KT 3809 9172

$$

KURTZ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this special weather statement went out at Aug 4, 3:56 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 4, 3:56 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
356 PM CDT SAT AUG 4 2012

UPPER LEVEL TROUGH CURRENTLY TRANSITING THE NORTHERN PLAINS IS
PUSHING A COLD FRONT INTO THE REGION. SURFACE FRONT CURRENTLY
EXTENDS FROM EASTERN IOWA TO CENTRAL MISSOURI INTO SOUTH CENTRAL
KANSAS. THE STATIONARY FRONT THAT HAS BEEN SETTING ACROSS THE AREA
THE PAST FEW DAYS IS CURRENTLY MOVING NORTHWARD AS A WARM FRONT
ACROSS CENTRAL ILLINOIS.

CLOUDS HAVE DEVELOPED OUT AHEAD OF THE COLD FRONT IN THE WARM AIR
ADVECTION ZONE ACROSS THE EASTERN 2/3RDS OF THE CWA. WHERE THERE
ARE BREAKS IN THE CLOUDS...TEMPERATURES ARE ALREADY APPROACHING
100 DEGREES.

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...

MODELS HAVE THE FRONT MOVING INTO THE AREA THIS AFTERNOON INTO
TONIGHT. MLCAPE VALUES OF 1500-2500 J/KG CURRENTLY OVER THE AREA
BUT WITH H7 TEMPERATURES IN THE 12-14C RANGE...ATMOSPHERE REMAINS
CAPPED. WILL PROBABLY TAKE THE FRONT MOVING INTO THE AREA TO
FINALLY BREAK THE CAP AND INITIATE STORMS. WITH INVERTED-V
SOUNDINGS AND GOOD DOWNDRAFT CAPE...PRIMARY THREAT WILL BE
DAMAGING WINDS WITH THESE STORMS. EXPECT CONVECTION TO BE OF A
SCATTERED NATURE...SO MOST LOCATIONS WILL PROBABLY SEE NO MORE
THAN 0.50 INCHES OF RAINFALL AT BEST.

FRONT THEN MOVES THROUGH THE AREA BY SUNDAY MORNING ALLOWING
SLIGHTLY COOLER AND DRIER AIR TO MOVE OVER THE REGION.
TEMPERATURES BY MONDAY WILL BE CLOSER TO SEASONAL NORMALS WITH
LOWS IN THE LOW TO MID 60S AND HIGHS IN THE LOW 90S.

GAEDE

&&

.LONG TERM (TUESDAY THROUGH SATURDAY)...

UPPER LEVEL HIGH THEN RETROGRADES AND BUILDS WESTWARD ALLOWING THE
REGION TO GET INTO NORTHWEST FLOW AND SLIGHTLY COOLER
TEMPERATURES. WILL ALSO SEE SOME WAVES COME UP AND OVER THE HIGH
MID TO LATE WEEK. NOT CARRYING ANY CHANCE POPS AT THIS TIME.

GAEDE

&&

.AVIATION...

FOR THE 18Z TAFS...A COLD FRONT WILL MOVE THROUGH THIS EVENING
WITH A WIND SHIFT EXPECTED TONIGHT. SOUTHWESTERLY WINDS SOMEWHAT
GUSTY THIS AFTERNOON WILL SHIFT TO NORTH-NORTHWEST LATE THIS
EVENING FOLLOWING THE FRONT. EXPECT SOME SCATTERED CONVECTION WITH
THE PASSAGE OF THE FRONT WITH BRIEF DROPS IN VIS AND CEILINGS WITH
HEAVIER SHOWERS AND STORMS. OTHERWISE VFR SHOULD BE THE RULE OF
THUMB OUTSIDE OF STORMS.

GRIFFIN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR MOZ055>058-066>071-
     078>083-089>092-094>098-102>106.

     EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR MOZ077-
     088-093-101.

     RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR MOZ077-088-093-
     101.

KS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ073.

     EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ097-
     101.

     RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ097-101.

&&
Hazardous weather outlook, Aug 4, 4:11 PM CDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
411 PM CDT SAT AUG 4 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-052115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
411 PM CDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.
  EXTREME EXCESSIVE HEAT RISK.
  SIGNIFICANT FIRE WEATHER RISK.

DISCUSSION...

TEMPERATURES THIS AFTERNOON WILL RANGE FROM THE MIDDLE 90S TO
AROUND 108 DEGREES.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS
AFTERNOON AND EVENING...AS A COLD FRONT APPROACHES FROM THE
NORTH. SOME OF THESE STORMS COULD BECOME STRONG TO SEVERE...WITH
DAMAGING DOWNBURST WIND GUSTS IN EXCESS OF 60 MPH AND HAIL UP TO
THE SIZE OF QUARTERS.

AN ELEVATED TO SIGNIFICANT FIRE WEATHER RISK WILL OCCUR TODAY
WITH THE MOST SIGNIFICANT CONDITIONS IN FAR SOUTHEAST KANSAS AND
FAR SOUTHWEST MISSOURI CLOSE TO THE OKLAHOMA STATE LINE. GUSTY
SOUTHWEST WINDS AHEAD OF AN APPROACHING FRONT WILL COMBINE WITH
DRY VEGETATION IN AREAS THAT HAVE NOT RECEIVED SIGNIFICANT RECENT
RAINFALL TO PRODUCE DANGEROUS OUTDOOR BURNING CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

TEMPERATURES WILL RANGE FROM THE LOWER 90S TO THE HIGHER 90S ON
AN AFTERNOON BASIS THROUGH NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR
  SOUTHEAST KANSAS AND THE MISSOURI OZARKS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAEDE

In the hours before

Special weather statement, Aug 4, 5:28 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
528 PM CDT SAT AUG 4 2012

MOZ081-092-042300-
LACLEDE MO-WRIGHT MO-
528 PM CDT SAT AUG 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WRIGHT AND SOUTHEASTERN
LACLEDE COUNTIES UNTIL 600 PM CDT...

AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF COMPETITION...OR 17 MILES SOUTH
OF LEBANON...MOVING EAST AT 30 MPH. PENNY SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE COMPETITION AND LYNCHBURG.

LAT...LON 3764 9225 3741 9225 3737 9258 3746 9263
TIME...MOT...LOC 2229Z 251DEG 28KT 3746 9254

GRIFFIN
Special weather statement, Aug 4, 5:45 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
545 PM CDT SAT AUG 4 2012

MOZ088-093-042330-
JASPER MO-NEWTON MO-
545 PM CDT SAT AUG 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR NEWTON AND SOUTH CENTRAL JASPER
COUNTIES UNTIL 630 PM CDT...

AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF SENECA...OR 10 MILES
SOUTHEAST OF BAXTER SPRINGS...MOVING EAST AT 35 MPH. PENNY SIZE
HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE ATLAS...CLIFF VILLAGE...DENNIS ACRES...
DIAMOND...DUENWEG...DUQUESNE...FIDELITY...GRANBY...LEAWOOD...
NEOSHO...NEWTONIA...RACINE...REDINGS MILL...RITCHEY...SAGINAW...
SENECA...SHOAL CREEK DRIVE...SHOAL CREEK ESTATES...SHOAL CREEK
ESTATE...SILVER CREEK...SOUTHERN JOPLIN AND STARK CITY.

INTERSTATE 44 BETWEEN MILE MARKERS 1 AND 23 WILL ALSO BE IMPACTED BY
THIS STORM.

PEOPLE IN NEWTON AND SOUTHERN JASPER COUNTIES...INCLUDING SENECA...
DIAMOND AND GRANBY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3700 9463 3703 9461 3715 9423 3681 9415
      3680 9463
TIME...MOT...LOC 2245Z 256DEG 29KT 3691 9462

GRIFFIN
Local storm report, Aug 4, 5:56 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
556 PM CDT SAT AUG 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     1 W CRESTLINE           37.17N 94.72W
08/04/2012                   CHEROKEE           KS   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTS POWER POLLS DOWN
            APPROXIMATELY 1 MILE WEST OF CRESTLINE ON US-160.

&&

KURTZ
Local storm report, Aug 4, 6:02 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
602 PM CDT SAT AUG 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     TSTM WND DMG     2 W CRESTLINE           37.17N 94.74W
08/04/2012                   CHEROKEE           KS   EMERGENCY MNGR

            15 TO 25 POWER POLES WERE DOWNED FROM 2 MILES WEST OF
            CRESTLINE TO CRESTLINE.

&&

WISE
Local storm report, Aug 4, 6:09 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
609 PM CDT SAT AUG 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             8 SW JOPLIN             37.00N 94.62W
08/04/2012  E0.50 INCH       NEWTON             MO   PUBLIC

            DIME SIZE HAIL REPORTED AT DOWNSTREAM CASINO BY PUBLIC

&&

MGRIFFIN
Special weather statement, Aug 4, 6:09 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
609 PM CDT SAT AUG 4 2012

MOZ058-071-042345-
MARIES MO-PHELPS MO-
609 PM CDT SAT AUG 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MARIES AND
NORTHEASTERN PHELPS COUNTIES UNTIL 645 PM CDT...

AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VICHY...OR 9 MILES NORTH OF ROLLA...MOVING
EAST AT 35 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

LAT...LON 3818 9165 3815 9164 3815 9152 3807 9152
      3802 9176 3812 9183
TIME...MOT...LOC 2310Z 253DEG 30KT 3809 9172

KURTZ

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:10 AM CDTRed Flag WarningSGFBarton, Jasper, McDonald, Newton13 hr
Aug 4, 5:28 PM CDTSpecial Weather StatementSGFLaclede32 min
Aug 4, 5:45 PM CDTSpecial Weather StatementSGFNewton45 min
Aug 4, 5:49 PM CDTSevere Thunderstorm WarningSGFJasper, Newton32 min
Aug 4, 5:55 PM CDTSevere Thunderstorm WarningSGFJasper50 min
Aug 4, 5:58 PM CDTSevere Thunderstorm WarningSGFDouglas, Webster, Wright17 min
Aug 4, 6:23 PM CDTSpecial Weather StatementSGFChristian37 min
Aug 4, 6:29 PM CDTSpecial Weather StatementSGFBarton31 min
Aug 4, 6:32 PM CDTSevere Thunderstorm WarningSGFBarton, Dade, Jasper, Lawrence43 min
Aug 4, 6:59 PM CDTSevere Thunderstorm WarningSGFDade, Greene, Lawrence46 min
Aug 4, 5:11 PM CDTSpecial Weather StatementSGFCherokee49 min

Nearby

Special Weather Statements in Missouri, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.